Alert archive / Montana / Winter Storm Warnings in 2020
Winter Storm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm warning at Jun 16, 2020, 2:53 PM MDT. It took effect at Jun 16, 2020, 9:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2020, 2:53 PM MDT (20:53 UTC)
- In effect from
- Jun 16, 2020, 9:00 PM MDT
- Expired
- Jun 17, 2020, 9:17 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
687 WWUS45 KTFX 162053 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 253 PM MDT Tue Jun 16 2020 MTZ008-015-052-055-171100- /O.UPG.KTFX.WS.A.0007.200617T0000Z-200617T1800Z/ /O.NEW.KTFX.WS.W.0009.200617T0300Z-200617T1800Z/ Beaverhead-Madison-Jefferson-Gallatin- Including Big Hole Pass, Wisdom, Monida Pass, Wise River, Raynolds Pass, Virginia City, Boulder Hill, Elk Park Pass, Homestake Pass, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 253 PM MDT Tue Jun 16 2020 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT WEDNESDAY ABOVE 5500 FEET... * WHAT...Heavy snow expected above 5500 feet. Total snow accumulations of up to 12 inches, with some higher amounts on the highest peaks of southwest Montana. * WHERE...Beaverhead, Madison, Jefferson and Gallatin. * WHEN...From 9 PM this evening to noon MDT Wednesday. * IMPACTS...Travel could be very difficult along roads entering mountain areas. Hazardous backcountry conditions for those outdoors and campers. The weight of the snow on branches with foliage could cause them to break and produce isolated power outages or blocked roads. * ADDITIONAL DETAILS...This Winter Storm Warning is for elevations above 5500 feet and does not include the cities of Bozeman, Ennis, or Dillon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
934 WWUS45 KTFX 170105 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 705 PM MDT Tue Jun 16 2020 MTZ008-015-052-055-171800- /O.CON.KTFX.WS.W.0009.200617T0300Z-200617T1800Z/ Beaverhead-Madison-Jefferson-Gallatin- Including Big Hole Pass, Wisdom, Monida Pass, Wise River, Raynolds Pass, Virginia City, Boulder Hill, Elk Park Pass, Homestake Pass, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 705 PM MDT Tue Jun 16 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY ABOVE 5500 FEET... * WHAT...Heavy snow expected above 5500 feet. Total snow accumulations of up to 12 inches, with some higher amounts on the highest peaks of Southwest Montana. * WHERE...Elevation above 5500 feet in Gallatin, Madison, Jefferson and Beaverhead Counties. * WHEN...Until noon MDT Wednesday. * IMPACTS...Travel could be very difficult along roads entering mountain areas. Hazardous backcountry conditions for those outdoors and campers. The weight of the snow on branches with foliage could cause them to break and produce isolated power outages or blocked roads. * ADDITIONAL DETAILS...This Winter Storm Warning is for elevations above 5500 feet and does not include the cities of Bozeman, Ennis, or Dillon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && Moldan $$ MTZ014-171800- /O.NEW.KTFX.WW.Y.0037.200617T0300Z-200617T1800Z/ Central and Southern Lewis and Clark- 705 PM MDT Tue Jun 16 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT WEDNESDAY ABOVE 5500 FEET... * WHAT...Wet snow expected above 5500 feet. Total snow accumulations of up to 6 inches. * WHERE...Elevations above 5500 feet in Central and Southern Lewis and Clark County, which includes MacDonald Pass. * WHEN...Until noon MDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute over MacDonald Pass. * ADDITIONAL DETAILS....This Winter Weather Advisory does not include the city of Helena or Helena Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && Moldan $$ http://www.weather.gov/greatfalls
102 WWUS45 KTFX 171002 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 402 AM MDT Wed Jun 17 2020 MTZ008-052-171800- /O.CON.KTFX.WS.W.0009.000000T0000Z-200617T1800Z/ Beaverhead-Jefferson- Including Big Hole Pass, Wisdom, Monida Pass, Wise River, Boulder Hill, Elk Park Pass, and Homestake Pass 402 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY ABOVE 5500 FEET... * WHAT...Heavy snow occurring above 5500 feet. Additional snow accumulations of up to 4 inches on mountain passes, with another 7 to 12 inches possible in the mountains above 7000 feet. * WHERE...Jefferson and Beaverhead Counties above 5500 feet. * WHEN...Until noon MDT today. * IMPACTS...Travel could be very difficult along roads entering mountain areas, and on mountain passes such as Monida Pass, Big Hole Pass, Homestake Pass, and Elk Park Pass. Backcountry conditions will be hazardous for those outdoors and campers. The weight of the snow on branches with foliage could cause them to break and produce isolated power outages or blocked roads. * ADDITIONAL DETAILS...This Winter Storm Warning is for elevations above 5500 feet and does not include the cities of Dillon, Whitehall, and Boulder. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ015-055-171800- /O.CON.KTFX.WS.W.0009.000000T0000Z-200617T1800Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, and Targhee Pass 402 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY ABOVE 6500 FEET... * WHAT...Heavy snow occurring above 6500 feet. Additional snow accumulations of up to 2 inches on Bozeman Pass, Raynolds Pass, and Targhee Pass, and another 5 to 9 inches in the mountains above 7000 feet. * WHERE...Gallatin and Madison Counties above 6500 feet. * WHEN...Until noon MDT today. * IMPACTS...Travel could be difficult on mountain passes due to slick and slushy conditions. Backcountry conditions will also be hazardous for those outdoors and campers. The weight of the snow on branches with foliage could cause them to break and produce isolated power outages or blocked roads. * ADDITIONAL DETAILS...This Winter Storm Warning is for elevations above 6500 feet and does not include the cities of Bozeman, and Ennis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ014-171800- /O.CON.KTFX.WW.Y.0037.000000T0000Z-200617T1800Z/ Central and Southern Lewis and Clark- 402 AM MDT Wed Jun 17 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY ABOVE 5500 FEET... * WHAT...Snow occurring above 5500 feet. Additional snow accumulations of up to two inches on MacDonald Pass, and up to 5 inches above pass level. * WHERE...Central and Southern Lewis and Clark County above 5500 feet. * WHEN...Until noon MDT today. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute over MacDonald Pass. * ADDITIONAL DETAILS....This Winter Weather Advisory does not include the city of Helena or Helena Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
054 WWUS45 KTFX 171517 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 917 AM MDT Wed Jun 17 2020 MTZ008-015-052-055-171630- /O.CAN.KTFX.WS.W.0009.000000T0000Z-200617T1800Z/ Beaverhead-Madison-Jefferson-Gallatin- 917 AM MDT Wed Jun 17 2020 ...WINTER STORM WARNING IS CANCELLED... Snow will still be possible for elevations above 7000 ft but only minimum impacts are expected. Conditions will still be cold and raw for those recreating outdoors. $$ MTZ014-171630- /O.CAN.KTFX.WW.Y.0037.000000T0000Z-200617T1800Z/ Central and Southern Lewis and Clark- 917 AM MDT Wed Jun 17 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow is no longer expected to cause hazardous conditions. However, it will still be cold and raw for those recreating outdoors. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Jun 16, 12:16 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jun 16, 12:16 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1216 PM MDT Tue Jun 16 2020 .UPDATE... Some minor tweaks needed this morning based on current radar trends. Rain showers have spread a little further north today, which have been the main adjustments today. These showers in the north may diminish or become scattered later today, while they remain in the south. Tonight into Wednesday continues to look unsettled with widespread rain. Mountain snow is also a possibility, with perhaps some impacts to those outdoors. Winter Storm Watch is currently in effect, and will be looked into more closely this afternoon. Anglin && .SYNOPSIS... A large scale, slow moving storm system will produce widespread rain and mountain snow across the region through Thursday. Temperatures will range about 10 to 15 degrees below average. Isolated thunderstorms this afternoon could produce locally heavy rainfall rates and small hail. && .AVIATION... Updated 1200 PM MDT Mon Jun 15 2020 (16/18Z TAF Period) Periods of MVFR to perhaps IFR conditions will be found throughout much of the forecast period due to unsettled weather. Today through this evening many areas will see rain showers bring MVFR conditions, with VFR conditions in-between. Showers then look to be confined in the southwest this evening, before becoming widespread tonight into Wednesday. MVFR to perhaps IFR conditions are possible with this second round tonight into Wednesday. Mountain snow is also possible in the southwest, brining obscuration. An unseasonably low freezing level with deep clouds and light rain will lead to icing on ascent/descent. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .PREV DISCUSSION... /ISSUED 1130 AM MDT Tue Jun 16 2020/ A large scale closed upper level low will slowly migrate across the Northwestern U.S. today through Thursday. As such, we will continue to experience below average temperatures and periods of widespread rain and mountain snow. Most of the precipitation today and tonight will spread across Southwest into central Montana, already seen developing early this morning on radar. Weak instability beneath a strongly divergent flow aloft could enable a few embedded thunderstorms this afternoon, capable of producing locally heavy rainfall rates and small hail. The 700 mb trough axis crosses the region overnight, helping to lower snow levels to around 5500 feet across Southwest Montana. A combination of cold advection and dynamical cooling associated with the prolonged period of ascent is likely to bring snow levels below that indicated by model guidance. Thus, forecast snow accumulation and snow levels are still showing some variation among the ensemble members, as well as variations in the location of heaviest precipitation. A winter storm watch remains in effect for Southwest Montana, but has been raised from 5000 feet to 6000 feet, as expected impacts from accumulating wet snow now appear at a higher elevation compared to the prior forecast. Nonetheless, with most backcountry areas open to recreation, snow accumulations of even a few inches should be considered significant for this late in the season. After the mid-level trough axis moves into eastern Montana on Wednesday, winds shift to northwesterly and a secondary surge of precipitation develops across Central into Southwest Montana. Periods of rain and mountain snow continue Wednesday night through Thursday as the storm system lingers over the region. There is rather low confidence in the end time for precipitation, as models vary widely on this outcome. Overall, it is a three day precipitation event with rainfall amounts of 1 to 2 inches for central and Southwest Montana, with lesser amounts up to one-half inch across much of North-central Montana including the HiLine. The upper low finally drifts far enough away to the east on Friday to enable partial clearing, but still supporting showers under an unstable northwest flow aloft. Warmer air returns with fair weather later Friday through next weekend. Current forecasts bring temperatures back into the 80s by Sunday, with warm weather persisting into the following week. && .PRELIMINARY POINT TEMPS/POPS... GTF 62 45 59 47 / 70 60 90 60 CTB 65 45 61 47 / 30 40 90 70 HLN 59 43 58 46 / 80 90 100 50 BZN 54 40 55 42 / 80 70 100 50 WYS 49 35 49 31 / 90 70 90 50 DLN 54 39 50 37 / 90 90 100 20 HVR 64 48 66 49 / 50 40 90 70 LWT 55 41 56 44 / 80 70 100 70 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from 6 PM MDT this evening through Wednesday morning above 6000 feet for Beaverhead...Gallatin...Jefferson... Madison. && http://www.weather.gov/greatfalls
Nearby
Winter Storm Warnings in Montana, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.